Neurol India Home 
 

LETTER TO EDITOR
Year : 2022  |  Volume : 70  |  Issue : 2  |  Page : 799--800

Angioedema after the Administration of tPA for Ischemic Stroke in Patients Taking Angiotensin Converting Enzyme Inhibitors

Cihan Bedel, Erdinc Balci, Mustafa Korkut 
 Health Science University Antalya Training And Research Hospital, Department of Emergency Medicine, Antalya, Turkey

Correspondence Address:
Dr. Cihan Bedel
Antalya Training And Research Hospital, Department of Emergency Medicine, Kazım Karabekir Street postal zip code: 07100, Muratpaşa, Antalya
Turkey




How to cite this article:
Bedel C, Balci E, Korkut M. Angioedema after the Administration of tPA for Ischemic Stroke in Patients Taking Angiotensin Converting Enzyme Inhibitors.Neurol India 2022;70:799-800


How to cite this URL:
Bedel C, Balci E, Korkut M. Angioedema after the Administration of tPA for Ischemic Stroke in Patients Taking Angiotensin Converting Enzyme Inhibitors. Neurol India [serial online] 2022 [cited 2022 Aug 8 ];70:799-800
Available from: https://www.neurologyindia.com/text.asp?2022/70/2/799/344668


Full Text



Sir,

The only approved medical treatment option for the treatment of acute ischemic stroke is the intravenous (IV) administration of a tissue plasminogen activator (TPA) (alteplase). The most common side effects of IV TPA therapy are intracerebral, genitourinary, retroperitoneal, and pericardial bleeding and, rarely, angioedema. The incidence of angioedema increases in patients receiving angiotensin-converting enzyme (ACE) inhibitors.[1]

A 77-year-old female patient with a history of hypertension presented to the emergency department with complaints of weakness and dysarthria on the right. The neurological examination revealed hypoesthesia and facial droop on the right and 4/5 motor strength in the right arm/leg. The patient received the diagnosis of acute ischemic stroke and it was decided to start TPA infusion.

After obtaining the patient's consent, a bolus dose of 7.1 mg TPA was administered as the 10% of the total dose of 0.9 mg/kg. The remaining TPA dose of 64 mg was administered as the 1-hour infusion dose. Thirty minutes after the onset of TPA administration, the patient developed difficulty swallowing and angioedema on the left side of the tongue. There were no signs of urticaria, anaphylaxis, or trauma in the inspection. The patient recovered within 24 hours and she was discharged from the hospital receiving her prescription on the 10th day of admission.

Angioedema is a condition mostly seen in the tongue, lips, face, and larynx. It is characterized by prominent localized edema often in the dermis of the skin. Angioedema can occur shortly after TPA infusion in about 1–5% of acute stroke patients. Histamine and bradykinin are the vasoactive mediators often associated with angioedema.[2]

The mechanism of angioedema after TPA administration is not fully understood as it is the case in ACE inhibitor-associated angioedema. Angioedema develops from dysregulation in the histamine, bradykinin, and complement cascade. Widespread involvement occurs in the mucosa. Also, the dermis and the subcutaneous tissue can be affected. TPA causes an increase in bradykinin level secondary to the degradation of high-molecular-weight kininogen, which may potentially lead to angioedema.[3],[4] Angioedema is a potential adverse effect in about 0.1–0.2% of patients receiving ACE inhibitors.[5] As in our case, TPA therapy may be necessary for the treatment of acute ischemic stroke or other indications in a patient receiving an ACE inhibitor due to hypertension.

In conclusion, emergency physicians should keep in mind that there is a potentially high risk of angioedema when TPA therapy is required.

Declaration of patient consent

The authors certify that they have obtained appropriate patient consent forms.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Foster-Goldman A, McCarthy D. Angioedema from recombinant TPA administration: Case report and pathophysiology review. Am J Ther 2013;20:691-3.
2Wang CT, Lin FC, Khor GT, Chen CH, Huang P. Life-threatening anaphylactoid shock caused by recombinant tissue plasminogen activator. Am J Emerg Med 2012;30:253.e1-2.
3Fugate JE, Kalimullah EA, Wijdicks EF. Angioedema after tPA: What neurointensivists should know. Neurocrit Care 2012;16:440-3.
4Maertins M, Wold R, Swider M. Angioedema after administration of tPA for ischemic stroke: Case report. Air Med J 2011;30:276-8.
5Baram M, Kommuri A, Sellers SA, Cohn JR. ACE inhibitor–induced angioedema. J Allergy Clin Immunol: In Practice 2013;1:442-5.